Alert archive / Michigan / Gale Watches in 2020

Gale Watch 27, NWS Gaylord, MI

December 22, 2020

NWS Gaylord, MI issued this gale watch at Dec 22, 2020, 4:07 AM EST. It took effect at Dec 23, 2020, 6:00 AM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 22, 2020, 4:07 AM EST (09:07 UTC)
In effect from
Dec 23, 2020, 6:00 AM EST
Expired
Dec 22, 2020, 10:20 AM EST
In force
Issued by
NWS Gaylord, MI

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this gale watch went out at Dec 22, 3:28 AM EST, 39 minutes earlier.

Area forecast discussion, Dec 22, 3:28 AM EST, 39 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
328 AM EST Tue Dec 22 2020

.NEAR TERM...(Today through Tonight)
Issued at 329 AM EST Tue Dec 22 2020

...Quiet today then snow returns in northern areas tonight...

High impact weather potential: Minimal.

Light lake effect precip is occurring in nnw 1000-850mb flow. Low
pressure is off of New England, with a ridge of high pressure
extending from MO across western Superior and toward James Bay. The
ridge axis crosses the area this afternoon, with surface winds
eventually backing all the way to south tonight. Rapidly
strengthening warm/moist advection will contribute to precip
redeveloping tonight, especially in upper MI.

Much of the ongoing lake effect isn't amounting to more than
flurries/sprinkles, though a few stronger returns are embedded. We
are already about as cold as we are going to get at 850mb, though
actual warm advection does not push in until well past 12Z.
However, deeper moisture is very much on the decline, and that
trend continues during the rest of the pre-dawn and morning hours.
All this while anticyclonic curvature develops with the backing
low- level winds. So lake effect precip should diminish further
and entirely end this morning. (Note that no appreciable echoes
are seen off of Superior on the MQT radar.) Skies will still stay
on the cloudy side in nw/n central lower MI and most of eastern
upper. However, ne lower MI and se Chippewa Co will tend toward
partly sunny.

Tonight, isentropic ascent drastically ramps up behind the
retreating surface ridge, and ahead of a 994mb low pushing into MN.
Warm advection wing of precip looks to develop eastward across
mainly upper MI during the night. Nam Bufr soundings show initial
saturation occurring above 10k ft, but it gets down to the ground
before too much longer. Perhaps light precip can sneak into
western Chip/Mack Cos mid-evening, but the best chance will be
between 10 pm and 4 am. This may fall as a mix along the immediate
coastlines thanks to a marginally warm BL, but the large majority
of precip will be snow. And after the last two systems (Saturday
and Monday) overachieved expectations for QPF and snowfall, am
boosting QPF over WPC guidance. That results in snow amounts of
around an inch near and north of M-28 in eastern upper. Pops
gradually diminish with southward extent, but slight chance pops
make it as far south as M-72.

It will become windy tonight, especially late, in well-exposed
locations. This will be most noticeable along our coastlines.

Max temps today near 30f to the mid 30s. Only a small diurnal temp
fall tonight, with lows mid 20s to around 30f. Readings will be
rising overnight.

&&

.SHORT TERM...(Wednesday through Thursday)
Issued at 329 AM EST Tue Dec 22 2020

High impact weather potential: Falling temperatures/low wind chills
and accumulating lake effect snow Wednesday night through Thursday.

Pattern synopsis/forecast: Primary attention through the short term
forecast period revolves around a developing low pressure system out
to our west that's expected to cross the western Great Lakes late
Wednesday through Thursday. As a result, a period of more active
weather is expected to be the rule starting Wednesday in the form of
mainly rain before much colder temperatures and more wintry
conditions Wednesday night into Thursday (and beyond). Below normal
temperatures, cold wind chills and accumulating lake effect snow
will be the primary impacts through the latter portion of this time
frame.

Primary forecast concerns/challenges: PoPs through the forecast
period. Falling temperatures Wednesday night, perhaps leading to a
freeze up on roads, followed by accumulating lake effect snow.

Increasing southwesterly return flow/warm air advection will remain
the rule through the bulk of the daylight hours Wednesday leading to
increasing northward moisture transport across northern Michigan. As
a result, expecting primarily rain showers to be the rule across the
forecast area, most numerous/widespread Wednesday afternoon as
daytime high temperatures some 10-15 degrees above normal look
likely. However, by Wednesday evening into the early overnight
hours, a strong cold front is poised to sweep west to east across
the area allowing any lingering synoptically driven showers to
transition to rain/snow and eventually all snow. Perhaps the bigger
concern initially will be the falling temperatures combined with wet
roads leading to a potential flash freeze scenario, especially on
untreated surfaces. Latest hourly temperature progs suggest temps in
the mid-upper 30s during the evening fall to at or below freezing by
midnight or so before dropping even further into the low-mid 20s by
daybreak Thursday.

Given these falling temperatures, increasing over-lake instability
will be the rule with H8 temps falling to roughly -15C Thursday
morning (delta Ts of 20+ C). Expecting initial southwesterly mean
low level flow to target the heaviest lake effect snow showers
across the Tip of the Mitt into southern Mackinac County before
winds gradually veer more WNW/NW with time throughout the day
Thursday, eventually focusing the most numerous/heaviest lake effect
snow showers across the more traditional snow belts of northwest
lower and eastern upper (while also allowing them to traverse
further inland). While it's still a bit too early to pinpoint exact
accumulations, conditions continue to look favorable for locally
heavy snow with inversion heights AOA 6kft, delta Ts AOA 20 C, mean
low-mid level RH of 70% or more, and perhaps a weak mid-level
shortwave or two that'll aid in boosting snow shower intensity/
coverage at various times throughout the day. The one limiting
factor from snow really piling up in any given location continues to
be the shifting winds.

In addition, initially southwest sustained winds around 10-15 mph
with gusts up to 25 mph (highest near the coasts) will transition
more W/WNW with time throughout the day while remaining gusty. Given
continued falling temperatures, wind chills in the single digits
look likely throughout much of the day, especially across eastern
upper and northwest/north-central lower MI. Perhaps a tick warmer
near Lake Huron with wind chill readings in the teens expected.

&&

.LONG TERM...(Thursday night through Monday)
Issued at 329 AM EST Tue Dec 22 2020

High impact weather potential: Accumulating lake effect snow and
cold wind chills continue.

Favorable lake effect parameters continue Thursday night right on
through Christmas Day before slowly diminishing Christmas night into
Saturday morning. Additional accumulation is expected through this
time frame, though too many uncertainties regarding wind direction
and any synoptic enhancement limit overall confidence in amounts at
this point. Upper troughing and cold air will then be replaced by
increasing ridging aloft later Saturday with more zonal flow aloft
expected to wrap up the weekend, although some of the latest trends
suggest we'll have to monitor the potential for a developing storm
system somewhere across the midsection of the country late in the
weekend into early next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1030 PM EST Mon Dec 21 2020

MVFR and IFR conditions expected overnight. Surface low moving
across Michigan continues to bring showers and low ceilings to
KTVC/KMBL this evening. As the low moves away and colder air moves
in, lake effect snow showers will develop briefly. Conditions
will improve mainly after daybreak Tuesday with VFR ceilings
expected by afternoon/evening.

&&

.MARINE...
Issued at 329 AM EST Tue Dec 22 2020

Nw winds will be brisk and gusty early today. Small craft
advisories are already up for most of our waters. Ahead of
incoming low pressure, south winds rapidly ramp up late tonight
and Wednesday. Gale warnings will be posted on most (though not
all) of our Lake MI waters, and a gale watch will be issued for
the NSH zone adjoining Alpena on Lk Huron. Windy and eventually
much colder conditions will linger into the end of the week, once
that low goes by.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...SMALL CRAFT ADVISORY until 10 AM EST this morning for LHZ346>348.
LM...SMALL CRAFT ADVISORY until 10 AM EST this morning for LMZ323-341-
     342-344>346.
LS...SMALL CRAFT ADVISORY until 10 AM EST this morning for LSZ321.
&&

NEAR TERM...JZ
SHORT TERM...MG
LONG TERM...MG
AVIATION...KF
MARINE...JZ
Hazardous weather outlook, Dec 22, 3:40 AM EST, 27 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
340 AM EST Tue Dec 22 2020

MIZ016>018-020>036-041-042-086>088-095>099-231200-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
340 AM EST Tue Dec 22 2020

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A flash freeze is possible Wednesday night as much colder
temperatures arrive after rain showers Wednesday afternoon and
evening.

Gusty winds, cold wind chills, and periods of accumulating lake
effect snow are expected late Wednesday night through at least
Friday night, especially across the typical snow belts of northwest
lower and eastern upper Michigan.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-231200-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
340 AM EST Tue Dec 22 2020

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...Today and tonight.

Southerly gales are expected on some of the nearshore waters of
northern Lake Michigan late tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Southerly gales are expected through Wednesday evening on some of
the nearshore waters of northern Lake Michigan. Gales are also
possible Wednesday on the Lake Huron waters off of Alpena.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

JZ

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 22, 4:07 AM ESTGale WarningAPX54 hr
Dec 22, 4:27 PM ESTSmall Craft AdvisoryAPX4 days
Dec 22, 4:49 PM ESTLakeshore Flood AdvisoryAPXCharlevoix, Mackinac38 hr

Nearby

Gale Watches in Michigan, 2020Every gale watch in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.